Tennessee, 2015Hail and Damaging Wind in Tennessee, June 2, 2015
June 2, 2015 · NWS MRX · 7 events in 3 counties and zones
Sufficient instability developed in a moist low level environment underneath an upper level low pressure system parked over the Cumberland Plateau for the development of localized severe convection in the foothills of the Smoky Mountains. Impacts from the storms included wind damage along with the formation of large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sufficient instability developed in a moist low level environment underneath an upper level low pressure system parked over the Cumberland Plateau for the development of localized severe convection in the foothills of the Smoky Mountains. Impacts from the storms included wind damage along with the formation of large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 2, 12:25 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 2, 12:25 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
125 PM EDT TUE JUN 2 2015
.AVIATION...SCATTERED SHOWERS AND A FEW ISOLATED THUNDERSTORMS
ACROSS THE AREA. OPTED FOR VCSH INSTEAD OF VCTS DUE TO LIMITED
LIGHTNING ACTIVITY AT THE PRESENT TIME...THOUGH A VCTS ISN'T OUT OF
THE QUESTION. MAINLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD WITH
SCATTERED SHOWERS AND STORMS DIMINISHING THROUGH THE EVENING. MVFR
AND IFR FOG LOOKS PROBABLE AT TRI TOWARD EARLY MORNING...THEN
CLEARING TO VFR BY LATE MORNING.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SR
Hazardous weather outlook, Jun 2, 3:21 AM EST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 AM EDT TUE JUN 2 2015
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
421 AM EDT TUE JUN 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
...STRONG TO ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON
AND EVENING...
A FEW STRONG TO ISOLATED SEVERE STORMS ARE AGAIN POSSIBLE TODAY
AS AN UPPER LOW PRESSURE AREA APPROACHES FROM THE WEST AND A WEAK
FRONTAL BOUNDARY REMAINS NEAR THE SOUTHERN APPALACHIANS. STRONG
GUSTY WINDS AND HEAVY RAINFALL WITH THESE STORMS MAY AGAIN CAUSE
ISOLATED WIND DAMAGE AND LOCALIZED FLOODING...ESPECIALLY IN LOW
LYING AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A SERIES OF UPPER LEVEL DISTURBANCES AND CONTINUED MOIST AND
UNSTABLE AIR-MASS WILL CONTINUE TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY. A RISK OF LOCALLY HEAVY RAINFALL WILL
EXIST WITH THIS SYSTEM DUE TO THE MOISTURE RICH ENVIRONMENT THAT
WILL BE IN PLACE ACROSS THE REGION. SOME MINOR FLOODING CONCERNS
CAN BE EXPECTED IN AREAS THAT RECEIVE PROLONGED RAINFALL FROM MORE
THAN ONE ROUND OF SHOWERS AND THUNDERSTORMS.
ISOLATED STRONG GUSTY WINDS AND FREQUENT LIGHTNING CAN BE EXPECTED
WITH THE STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
TD/DH
In the hours before
Special weather statement, Jun 2, 12:33 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
133 PM EDT TUE JUN 2 2015
TNZ016-042-021815-
HAWKINS TN-NORTHWEST GREENE TN-
133 PM EDT TUE JUN 2 2015
SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...AND NORTHWEST GREENE
COUNTIES UNTIL 215 PM EDT...
AT 132 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF SURGOINSVILLE...OR 7 MILES EAST OF ROGERSVILLE...
MOVING NORTHEAST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SURGOINSVILLE...BAILEYTON...KEPLER AND JEAROLDSTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3631 8290 3638 8296 3653 8283 3635 8267
TIME...MOT...LOC 1732Z 231DEG 10KT 3637 8288
DGS
Local storm report, Jun 2, 12:47 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
147 PM EDT TUE JUN 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM HAIL SURGOINSVILLE 36.47N 82.86W
06/02/2015 E0.50 INCH HAWKINS TN TRAINED SPOTTER
HAIL UP TO DIME SIZE.
&&
TGLocal storm report, Jun 2, 1:28 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
228 PM EDT TUE JUN 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL 8 ENE ROGERSVILLE 36.45N 82.87W
06/02/2015 E0.88 INCH HAWKINS TN TRAINED SPOTTER
PENNY TO NICKEL SIZED HAIL. ALSO HEAVY RAIN 0.50 INCH IN
20 MINUTES.
&&
TGSpecial weather statement, Jun 2, 1:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
229 PM EDT TUE JUN 2 2015
VAZ005-021915-
SCOTT VA-
229 PM EDT TUE JUN 2 2015
SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 315 PM EDT...
AT 229 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GATE CITY...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GATE CITY...WEBER CITY...MOUNT CARMEL...NICKELSVILLE...CLINCHPORT AND
FORT BLACKMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3674 8235 3659 8258 3659 8266 3665 8279
3688 8263
TIME...MOT...LOC 1827Z 217DEG 17KT 3663 8268
DGSLocal storm report, Jun 2, 1:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
241 PM EDT TUE JUN 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL CHURCH HILL 36.53N 82.71W
06/02/2015 E0.75 INCH HAWKINS TN TRAINED SPOTTER
&&
TGSpecial weather statement, Jun 2, 1:51 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT TUE JUN 2 2015
TNZ017-VAZ005-021930-
SULLIVAN TN-SCOTT VA-
251 PM EDT TUE JUN 2 2015
SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...AND SCOTT COUNTIES UNTIL
330 PM EDT...
AT 251 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WEBER CITY...OR NEAR GATE CITY...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KINGSPORT...BRISTOL TN...GATE CITY...WEBER CITY...COLONIAL HEIGHTS...
WALNUT HILL...SPURGEON...NICKELSVILLE...HILTONS...TRI-CITY AIRPORT...
BLOOMINGDALE...BLOUNTVILLE AND WARRIORS PATH S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3680 8238 3669 8232 3661 8231 3659 8227
3653 8224 3644 8251 3663 8262
TIME...MOT...LOC 1851Z 239DEG 15KT 3660 8251
DGSHail, Hamilton
- When
- June 2, 2:00 PM EST
- Where
- Hamilton County, 0.89 mi NW of Georgetown
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 35.290, -84.960
Nickel to quarter sized hail was reported at the Georgetown post office. The hail damaged vehicles in the area.
Hail, Sevier
- When
- June 2, 4:10 PM EST
- Where
- Sevier County, 0.89 mi SW of Cove Creek
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.760, -83.660
Quarter sized hail fell three miles north of Wears Valley.
Hail, Blount
- When
- June 2, 4:36 PM EST
- Where
- Blount County, Walland
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 35.730, -83.820
Quarter size hail fell at Walland.
Hail, Sevier
- When
- June 2, 4:38 PM EST
- Where
- Sevier County, 0.89 mi NW of Pigeon Forge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.790, -83.560
Quarter sized hail fell in Pigeon Forge.
Hail, Sevier
- When
- June 2, 4:45 PM EST
- Where
- Sevier County, 1.32 mi WSW of Glades
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.720, -83.490
Ping pong ball sized hail fell in Gatlinburg.
Thunderstorm Wind, Sevier
- When
- June 2, 4:45 PM EST
- Where
- Sevier County, 1.32 mi WSW of Glades
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.720, -83.490
Several trees were downed in Gatlinburg due to wind gusts during the severe thunderstorm.
Hail, Sevier
- When
- June 2, 5:25 PM EST
- Where
- Sevier County, 1.32 mi WSW of Glades
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.720, -83.490
Ping pong ball sized hail was reported in Gatlinburg.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, June 2, 2015$1.1 million · EF0 · 26 events
- Flash Flood and Hail in Georgia, June 2 to 3, 2015$1.0 million · 1.75 in hail · 13 events
- Hail and Damaging Winds in South Carolina, June 2, 2015$150,000 · 1 in hail · 3 events
- Debris Flow and Hail in Utah, June 2 to 3, 2015$55,000 · 1.5 in hail · 13 events
- Flood in Colorado, June 2 to 20, 2015$75,000 · 1 event
- Hail and Damaging Winds in North Carolina, June 2, 2015$50,000 · 1 in hail · 6 events
- Hail in South Dakota, June 2, 2015$50,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Nebraska, June 2, 20151.75 in hail · 13 events
- Damaging Winds in North Carolina, June 2, 201550 kt wind · 8 events
- Flash Flood and Hail in Nebraska, June 2, 20152.5 in hail · 8 events
- Hail in Montana, June 2, 20150.88 in hail · 6 events
- Damaging Winds in South Dakota, June 2, 201561 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572626, 572628, 572629, 572630, 572631, 572632, 572634.